- Adderall allowed me to study more than 12 hours per day, EVERYDAY.
- I felt HIGH when I took Adderall.
- It also increased my heart rate and blood pressure so much that I would feel my eyes pulsate every time my heart pumped.
- The side effects and the HIGH feeling scared me so much that I talked to my doctor about changing my medication.
- It took years to find a medication and a dose that I’m comfortable with.
- I’m now at a good balance between the side effects and benefits of my medication.
The Scary Side of Adderall
When I started undergrad I was on 20mg of Adderall XR (extended release) capsules 1 time a day. This worked really well for me before college but I needed to increase my dose because it was not effective at night. I talked to my doctor and he increased my dose from 20mg of Adderall XR to 30mg, because at that time there was NO 25mg capsule, my freshman year of undergrad.
The higher dose of Adderall was VERY effective. I had the ability to cram every night, almost every day. When I was on this really high dose I could literally study 12+ hours a day (not including time spent in class). In previous posts I talked about studying all day, before breakfast, lunch and dinner, during some of those meals, between classes, after practice and up until the time I went to bed. This amount of studying was ONLY possible because I was on such a high dose of Adderall. You know when you’re in the ‘zone’ while studying? Things start to click more easily and you’re feeling awesome about learning new information? Well, that’s how I felt EVERYDAY. It was great for my studies. It was awesome for my grades! It was fantastic for my low self-esteem. However….
It was unnatural and I started to fear that it was TERRIBLE for my health! The drug actually scared me because I LOVED the way it made me feel! The euphoria that I felt with Adderall was nerve racking. Four hours after I took my meds I’d feel like my head was floating in a lazy river while a professional masseuse massaged my temples all while a cool breeze rustled through my hair. Anything that made me feel that good could NOT be good for me!
Adderall also made me fear for my cardiovascular health. I once took my medicine before a 6am morning run with my team because I figured I would start studying right after practice so I wanted the drug in my system by the time I was finished running. This was a TERRIBLE mistake. My heart (chest area) started to hurt while I was running! I was in fantastic shape at the time and I was used to running between 50 and 60 miles a week so I was not used to having heart-issues during my run! I had to stop running early and walk the last half mile or so because I was so scared that I might have a heart attack! The reason running on Adderall was so hard for me was because it raised my resting heart rate (HR) from the mid-40s to over 85 beats per minute. It also increased my blood pressure (BP) to about 140/80ish. I could feel my eyes pulsate when my heart pumped when I was sedentary so imagine how bad it became when I was running! It was SCARY AS HELL! When I went to my doctor to tell him that my HR was too high, he’d just tell me it was within the normal range and I shouldn’t worry about it. But I would always bring up that it was NOT NORMAL FOR ME! Eventually, I was able to convince my doctor that I needed to change my medication because of the Bad Drug Trifecta I was experiencing: 1) It made me feel HIGH. 2) Increased HR. 3) Increased BP.
Trial and Error
My doctor(s) and I came to an understanding and he put me other meds. The issue with these medications is that you need to try them in different doses over a given period of time to determine if they are effective (and if you’re comfortable with the side effects). Over the next 7 years I tried a multiple stimulant and non-stimulant drugs in a verity of doses. I even went off of Adderall for an entire year in grad school to see if I BEAT my LD/ADHD-tendencies! I did not; I failed! About 2 years ago I settled on 10mg instant-release tablets of methylphenidate (Ritalin) 2 times a day. The lower dose keeps my HR and BP within acceptable levels and if I am having a less busy day I can skip my second dose. The small amount of stimulant taken at 2 different times is too low to give me that HIGH feeling so I’m less worried about turning my brain into one of those “This is your brain on drugs” commercial from the early 90s.
I believe these drugs can be very helpful. I just think that people need to weigh the side effects with the benefits. In my experience, the more helpful these drugs become the more side effects I suffered from. With the help of my doctor(s) I found a nice balance between the pros and cons of the drug.
Check with your doctor to see what will work for you but ALWAYS let them know the side effects you are suffering from! You know your body better than any doctor so when you feel like something is not right, then you need to tell them and insist that the side effects are not worth the benefits. These medications will not fix your brain, but they may be able to help some of your symptoms of ADHD or LD.